Alert archive / Alaska / Blizzard Warnings in 2008
Blizzard Warning 53, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard warning at Dec 11, 2008, 4:12 PM AKST. It took effect at Dec 11, 2008, 11:00 PM AKST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 11, 2008, 4:12 PM AKST (01:12 UTC)
- In effect from
- Dec 11, 2008, 11:00 PM AKST
- Expired
- Dec 12, 2008, 9:00 AM AKST
- In force
- 10 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK42 PAFC 120112 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 412 PM AKST THU DEC 11 2008 AKZ155-121430- /X.UPG.PAFC.BZ.A.0027.081212T0600Z-081212T1500Z/ /X.NEW.PAFC.BZ.W.0053.081212T0800Z-081212T1800Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 412 PM AKST THU DEC 11 2008 ...BLIZZARD WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM AKST FRIDAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM AKST FRIDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. A STRONG FRONT OVER THE WESTERN BERING WILL TRACK TO SOUTHWEST ALASKA LATE THIS EVENING. SOUTH WINDS WILL INCREASE THIS EVENING TO 20 TO 35 MPH WITH GUSTS TO 45 MPH AFTER MIDNIGHT...WITH STRONGEST WINDS ALONG THE COAST. SNOW IS EXPECTED TO BEGIN ALONG THE COAST BY LATE EVENING AND CONTINUE THROUGH FRIDAY MORNING. THE COMBINATION OF STRONG WINDS AND SNOW WILL PRODUCE WHITE-OUT CONDITIONS LATE THIS EVENING THROUGH FRIDAY MORNING. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$
2 follow-up statements
000 WWAK42 PAFC 121412 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 512 AM AKST FRI DEC 12 2008 AKZ155-121800- /X.CON.PAFC.BZ.W.0053.000000T0000Z-081212T1800Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 512 AM AKST FRI DEC 12 2008 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 AM AKST THIS MORNING... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 AM AKST THIS MORNING. A STRONG FRONT OVER THE EASTERN BERING WILL CONTINUE TO TRACK TO THE EAST THIS MORNING. WINDS WILL REMAIN OUT OF THE SOUTH AT 20 TO 35 MPH WITH GUSTS TO 45 MPH AHEAD OF THE FRONT. THE COMBINATION OF STRONG WINDS AND SNOW WILL CONTINUE TO PRODUCE NEAR WHITE-OUT CONDITIONS THROUGH THIS MORNING. SNOW WILL CONTINUE TO FALL THIS MORNING AND WILL END FROM WEST TO EAST BY EARLY THIS AFTERNOON. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$
000 WWAK42 PAFC 121807 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 907 AM AKST FRI DEC 12 2008 AKZ155-121915- /X.EXP.PAFC.BZ.W.0053.000000T0000Z-081212T1800Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 907 AM AKST FRI DEC 12 2008 ...BLIZZARD WARNING HAS EXPIRED... THE BLIZZARD WARNING IS NO LONGER IN EFFECT. SNOW IS GRADUALLY ENDING FROM WEST TO EAST THIS MORNING AND CONDITIONS WILL CONTINUE TO RAPIDLY IMPROVE OVER THE NEXT COUPLE HOURS. $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Dec 11, 12:55 PM AKST, 3 hours 17 minutes earlier.
Area forecast discussion, Dec 11, 12:55 PM AKST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
1255 PM AKST THU DEC 11 2008
.ANALYSIS AND UPPER LEVELS...THE ALASKA REGION IS UNDER THE
INFLUENCE OF A HIGH AMPLITUDE PATTERN WITH A RIDGE FROM NORTHEAST
ALASKA UP TO THE POLE...TROUGH FROM THE CHUKCHI SEA SOUTHEAST
ACROSS ALASKA INTO THE GULF...RIDGE OVER THE EASTERN BERING...AND
A TROUGH OVER THE WESTERN BERING. THE TROUGH OVER MAINLAND ALASKA
HAS ACTUALLY STARTED TO SPLIT INTO TWO SEPARATE SHORT-WAVES WITH
THE NORTHERN PORTION LIFTING UP THE WEST SIDE OF THE RIDGE TOWARD
THE BEAUFORT SEA AND THE SOUTHERN PORTION TRACKING EASTWARD INTO
THE GULF. THERE ARE STILL A FEW SHOWERS ACROSS INTERIOR SOUTHWEST
ALASKA AND SOUTHCENTRAL ALASKA AHEAD OF THE TROUGH AXIS...BUT
CONDITIONS ARE GRADUALLY IMPROVING. A WEAK SURFACE LOW PERSISTS
OVER PRINCE WILLIAM SOUND WHILE HIGH PRESSURE IS BUILDING FROM THE
PACIFIC NORTHWARD ACROSS SOUTHWEST ALASKA. THE PRESSURE GRADIENT
ACROSS SOUTHCENTRAL IS TIGHTENING AND GAP WINDS ARE INCREASING IN
THE USUAL LOCATIONS ALONG THE GULF COAST. OUT OVER THE BERING A
STRONG FRONT EXTENDING FROM A LOW EAST OF THE KAMCHATKA PENINSULA
IS PUSHING EASTWARD ACROSS THE BERING. QUIKSCAT WINDS AND BUOYS
46035 AND 46071 VERIFY THE PRESENCE OF STORM FORCE WINDS AHEAD OF
THE FRONT. THERE ARE ALSO STORM FORCE WINDS BEING OBSERVED BEHIND
THE FRONT IN THE VICINITY OF SHEMYA PARTLY DUE TO COLD ADVECTION
AND PARTLY DUE TO VICINITY OF THE LOW TO THE NORTH.
.MODEL DISCUSSION...MODELS REMAIN IN GOOD AGREEMENT THROUGH THE
SHORT-TERM AND SHOW GOOD RUN-TO-RUN CONSISTENCY SO NO MAJOR
CHANGES WILL BE MADE TO CURRENT FORECAST.
.SHORT TERM FORECAST...
SOUTHCENTRAL ALASKA...UPPER LEVEL ENERGY WILL CONTINUE TO SPLIT
TONIGHT AS NORTHERN TROUGH SWINGS UP INTO INTERIOR ALASKA AND
SOUTHERN TROUGH DROPS SOUTHEASTWARD ACROSS GULF. THUS...THERE WILL
BE LITTLE VERTICAL MOTION ACROSS SOUTHCENTRAL AS THE TROUGHS MOVE
ACROSS TONIGHT AND ALL PRECIPITATION WILL END. SKIES WILL CLEAR FROM
WEST TO EAST...WITH CLOUDS HANGING ON LONGEST OVER THE COPPER BASIN.
INLAND VALLEYS MAY SEE A LITTLE FOG...BUT EXPECT ENOUGH MIXING ACROSS
THE REGION TO PREVENT WIDESPREAD FOG FORMATION. THE SURFACE PRESSURE
GRADIENT WILL CONTINUE TO TIGHTEN OVERNIGHT AS THE LOW IN THE SOUND
TRACKS SOUTHEAST INTO GULF AND HIGH PRESSURE BUILDS FROM SOUTHWEST
ALASKA TO INTERIOR SOUTHCENTRAL. THEREFORE...GAP WINDS ALONG THE
GULF COAST WILL INCREASE. THOMPSON PASS HAS TWO FEET OF FRESH SNOW
ON THE GROUND FROM THE RECENT STORM AND IT WONT TAKE MUCH WIND TO
REDUCE THE VISIBILITY IN BLOWING SNOW. THEREFORE...WILL UPGRADE THE
CURRENT BLIZZARD WATCH TO A WARNING FROM THOMPSON PASS TO KEYSTONE
CANYON. THE GRADIENT WILL LOOSEN UP DURING THE DAY FRIDAY BUT WILL
TIGHTEN BACK UP FRIDAY NIGHT AS HIGH PRESSURE RIDGE STRENGTHENS TO
THE NORTH AND WEST OF THE REGION...SO GAP WINDS WILL CONTINUE AND
BLIZZARD WARNING MAY HAVE TO BE EXTENDED INTO SATURDAY. THE FRONT
CURRENTLY OVER THE BERING SEA WILL PUSH ACROSS SOUTHWEST ALASKA
FRIDAY...BUT IT WILL RAPIDLY WEAKEN AS IT REACHES SOUTHCENTRAL...SO
DONT EXPECT MORE THAN A FEW CLOUDS AT THIS POINT. THE UPPER LEVEL
RIDGE WILL BUILD EASTWARD OVER SOUTHCENTRAL BY THE END OF THE
WEEKEND...SO DRY CONDITIONS WILL PERSIST. DRY CONDITIONS WILL ALSO
LEAD TO COLDER TEMPERATURES THROUGH THE WEEKEND.
SOUTHWEST ALASKA...THE UPPER TROUGH OVERHEAD WILL QUICKLY EXIT LATE
THIS AFTERNOON...BUT THE NEXT TROUGH IS NOT FAR BEHIND. WINDS AND
SNOW AHEAD OF THE STRONG BERING SEA FRONT WILL REACH THE KUSKOKWIM
DELTA COAST BY LATE THIS EVENING AND SPREAD INLAND FRIDAY. THERE IS
SOME FRESH SNOW IN PLACE ACROSS THE KUSKOKWIM DELTA. THE ADDITION OF
STRONG WINDS PLUS ADDITIONAL SNOW WILL RESULT IN BLIZZARD CONDITIONS
TONIGHT THROUGH FRIDAY MORNING...SO THE CURRENT BLIZZARD WATCH WILL
BE UPGRADED TO A WARNING. THERE IS SOME QUESTION ABOUT WHETHER BETHEL
AND INLAND LOCATIONS WILL REACH 35 MPH BEFORE THE FRONT WEAKENS AND
MOVES INLAND. EVEN IF THEY DONT REACH THIS THRESHOLD STILL EXPECT
VERY LOW VISIBILITIES IN SNOW AND BLOWING SNOW. THEREFORE...BLIZZARD
WARNING WILL BE ISSUED FOR THE ENTIRE ZONE. THIS UPPER TROUGH WILL
ALSO SPLIT INTO TWO FRIDAY NIGHT...WITH SOME ENERGY HEADED NORTHEAST
AND THE REST SOUTHEAST TOWARD THE GULF. SO THE FRONT WILL QUICKLY
SHEAR APART OVER SOUTHWEST ALASKA FRIDAY NIGHT. A STRONG UPPER RIDGE
WILL BUILD OVER SOUTHWEST ALASKA SATURDAY AND THEN SLOWLY PROGRESS
EASTWARD SUNDAY AND MONDAY. THIS WILL ALLOW ANOTHER SYSTEM TO MOVE
IN FROM THE WEST. WARM PACIFIC AIR WILL RIDE UP THE WEST SIDE OF THE
RIDGE...SO DONT ANTICIPATE BLIZZARD CONDITIONS WITH THIS NEXT
SYSTEM...THOUGH IT SHOULD BE COLD ENOUGH FOR PRECIPITATION TO REMAIN
MOSTLY SNOW.
BERING SEA/ALEUTIANS...THE CURRENT FRONT OVER THE CENTRAL BERING
WILL QUICKLY EXIT THE REGION FRIDAY AS ANOTHER FRONT MOVES INTO THE
WESTERN BERING. THE UPPER RIDGE BUILDING TO THE EAST WILL PREVENT
THIS NEXT FRONT FROM PROGRESSING VERY FAR EAST. IT WILL STALL OVER
THE WESTERN ALEUTIANS AND GRADUALLY WEAKEN AS IT IS STRETCHED APART.
MEANWHILE...A PACIFIC STORM WILL TRACK UP THE WEST SIDE OF THE RIDGE
INTO THE CENTRAL TO EASTERN BERING SATURDAY AND SUNDAY...BRINING LOTS
OF WARM AIR TO CHANGE PRECIPITATION TO RAIN.
.LONG TERM FORECAST...THE STRONG UPPER RIDGE IN PLACE OVER MAINLAND
ALASKA AT THE BEGINNING OF NEXT WEEK WILL FLATTEN OUT SOME AS SYSTEMS
MOVE OVER-TOP OF IT. BY THE END OF NEXT WEEK MODELS INDICATE IT WILL
FINALLY PUSHED FAR ENOUGH SOUTH TO ALLOW SYSTEMS TO IMPACT
SOUTHCENTRAL. UNTIL THEN...EXPECT A PROLONGED DRY PERIOD. FROM EARLY
TO MID WEEK THE STORM TRACK WILL REMAIN TO THE WEST FROM THE BERING
SEA TO WESTERN ALASKA. AS THE PATTERN CHANGES LATE NEXT WEEK MODELS
INDICATE A RIDGE BUILDING OVER THE BERING.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...GALE WARNING...130 170 172 175 176 179 180 185.
HEAVY FREEZING SPRAY 130.
FIRE WEATHER...NONE.
SEB DEC 08The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 11, 3:55 PM AKST | Blizzard Warning | AFC | 16 hr | |
| Dec 11, 4:00 PM AKST | Gale Warning | AFC | 8 days | |
| Dec 11, 4:00 PM AKST | Gale Warning | AFC | 5 days | |
| Dec 11, 4:00 PM AKST | Small Craft Advisory | AFC | 48 hr | |
| Dec 11, 4:00 PM AKST | Storm Warning | AFC | 12 hr | |
| Dec 11, 4:00 PM AKST | Heavy Freezing Spray Warning | AFC | 3 days | |
| Dec 12, 4:00 AM AKST | Brisk Wind Advisory | AFC | 12 hr | |
| Dec 12, 4:00 AM AKST | Gale Warning | AFC | 36 hr | |
| Dec 12, 4:00 AM AKST | Gale Warning | AFC | 4 days | |
| Dec 12, 4:00 AM AKST | Small Craft Advisory | AFC | 12 hr | |
| Dec 12, 4:00 AM AKST | Small Craft Advisory | AFC | 36 hr | |
| Dec 12, 6:50 AM AKST | Small Craft Advisory | AFC | 33 hr |
Nearby
Blizzard Warnings in Alaska, 2008Every blizzard warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.